Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 137, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 6, 2003, 4:31 PM EST for Pulaski County, Starke County, Indiana. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2003, 4:31 PM EST (21:31 UTC)
- Expired
- Jul 6, 2003, 5:30 PM EST
- In force
- 59 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Pulaski County, IN, Starke County, IN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 1:25 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1041 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 062131
SVRIWX
INC131-149-062230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
427 PM EST SUN JUL 6 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PULASKI COUNTY IN INDIANA
STARKE COUNTY IN INDIANA
* UNTIL 530 PM EST
* AT 427 PM EST...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
WITH LARGE HAIL 2 MILES NORTHWEST OF MEDARYVILLE...MOVING
NORTHEAST AT 20 MPH. AT 425 PM EST...SPOTTERS REPORTED QUARTER
SIZE HAIL NEAR MEDARYVILLE.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
MEDARYVILLE
NORTH JUDSON
KNOX
HAMLET
QUARTER SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK
SHELTER IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4110 8709 4098 8694 4127 8648 4142 8649
4142 8664 4129 8678What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:04 PM EST, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 6, 2:04 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 204 PM EST SUN JUL 6 2003 NO MAJOR PATTERN CHANGE EXPECTED UNTIL TUESDAY NIGHT WHEN FRONTAL BOUNDARY FINALLY BEGINS TO WORK SOUTHEAST INTO THE AREA. BEFORE THEN...A COUPLE ROUNDS OF STRONG/SVR CONVECTION EXPECTED ACROSS THE CWA. SCT CONVECTION ONGOING OVER THE CWA RIGHT NOW...BUT MAIN THREAT WILL BE APPROACHING COMPLEX CURRENTLY IN EASTERN IOWA. NEW SWOMCD MENTIONS WATCH LIKELY AROUND OR SHORTLY BEFORE ZONE ISSUANCE TIME. DAMAGING WINDS SEEMS THE GREATEST THREAT...BUT ISOLATED TORNADOES COULD OCCUR WHERE LEFTOVER BOUNDARIES INTERACT WITH STORMS. HEAVY RAIN THREAT STILL EXISTS AND WITH FLASH FLOOD VALUES STILL QUITE LOW IN THE SOUTH THREAT FOR ADDITIONAL/CONTINUED FLOODING EXISTS. AFTER COLLABORATION WITH IND...WILL EXTEND FFA THROUGH MONDAY AFTERNOON(20Z). RATHER THAN TIME THINGS OUT...WILL GO LIKELY POPS ALL AREAS TONIGHT. ANOTHER BUSY DAY EXPECTED FOR MONDAY. NEW DAY 2 OUTLOOK HAS ENTIRE CWA IN MODERATE RISK. SEEMS REASONABLE WITH BOUNDARY GETTING CLOSER TO THE CWA AND ABUNDANT MSTR/INSTABILITY. CHCS FOR ADDITIONAL PRECIP TOMORROW WILL RIDE ON DEVELOPMENT/MOVEMENT OF EXPECTED MCS OVERNIGHT. MODELS DISAGREEING ON ITS MOVEMENT WITH SOME TAKING IT DUE EAST...SOME SOUTHEAST. WILL GO WITH HIGH CHC POPS FOR NOW AND CONTINUE MENTION OF HEAVY RAINFALL. WILL CONTINUE CHC POPS THROUGH WEDS AS FRONTAL BOUNDARY MOVES THROUGH TUES/TUES NGT...BUT THEN STALLS OUT TUES NGT INTO WEDS ACROSS THE CWA. REST OF GRIDS LOOK FINE. EXTENDED DISCUSSION... BASED ON GFS TRENDING SLOWER WITH OVERALL PATTERN...HAVE ADDED POPS THURSDAY IN THE EASTERN SECTIONS OF THE CWA. OTHERWISE NO CHANGES TO THE GRIDS. .IWX... IN...FLOOD WATCH FOR TONIGHT AND MONDAY FOR ZONES INZ013...INZ015... INZ020...INZ022>027...INZ032>034. MI...NONE. OH...NONE. FISHER/BARJENBRUCH
Hazardous weather outlook, Jul 6, 5:00 AM EST, 11 hours 31 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-071000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 500 AM EST SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION THROUGH TONIGHT WITH DAMAGING WINDS THE MOST LIKELY THREAT. FLOODING IS STILL A THREAT OVER PARTS OF INDIANA SOUTH OF US ROUTE 30 WHERE RIVERS AND STREAMS REMAIN HIGH OR OUT OF THEIR BANKS. ADDITIONAL HEAVY RAINFALL IS POSSIBLE TODAY WHICH MAY CAUSE MORE FLOOD PROBLEMS .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE REGION ON MONDAY WITH A SLIGHT RISK OF SEVERE WEATHER TUESDAY. DAMAGING WINDS WILL BE THE MOST LIKELY THREAT FROM ANY STORMS. THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY BUT THE SEVERE POTENTIAL IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY THROUGH TUESDAY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Jul 6, 3:56 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0356 PM EST SUN JUL 06 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0326 PM 9 NW WINAMAC IN WIND DAMAGE
07/06/03 PULASKI 650N 500W TREES DOWN
REPORTED BY LAW ENFORCEMENT
0314 PM 10 WNW WINAMAC IN WIND DAMAGE
07/06/03 PULASKI 775N 500W TREES AND
POWERLINES DOWN. REPORTED
BY LAW ENFORCEMENT
0312 PM 8 NW WINAMAC IN WIND DAMAGE
07/06/03 PULASKI 500N 575W TREES DOWN
REPORTED BY LAW ENFORCEMENT
WAMSLEYLocal storm report, Jul 6, 3:57 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0357 PM EST SUN JUL 06 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM NORTH LIBERTY IN 0.75 IN HAIL
07/06/03 ST. JOSEPH DIME SIZE HAIL REPORTED BY
AMATEUR RADIO.
WAMSLEYLocal storm report, Jul 6, 4:05 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0405 PM EST SUN JUL 06 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0356 PM 7 NW LOGANSPORT IN 2.75 IN HAIL
07/06/03 CASS REPORTED BY LAW
ENFORCEMENT
0357 PM 2 S LAKEVILLE IN 0.75 IN HAIL
07/06/03 ST. JOSEPH DIME SIZE HAIL AND 50 MPH
WINDS REPORTED BY AMATEUR
RADIO.
WAMSLEYLocal storm report, Jul 6, 4:22 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0422 PM EST SUN JUL 06 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0412 PM 2 N NORTH LIBERTY IN 1.25 IN HAIL
07/06/03 ST. JOSEPH REPORTED BY AMATEUR RADIO
WAMSLEYLocal storm report, Jul 6, 4:30 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0430 PM EST SUN JUL 06 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0426 PM MEDARYVILLE IN 1.00 IN HAIL
07/06/03 PULASKI REPORTED BY AMATEUR RADIO
0425 PM 1 N SOUTH BEND IN 2.50 IN HAIL
07/06/03 ST. JOSEPH REPORTED BY TRAINED
SPOTTER. NORTH OF TOWN
0423 PM 2 E SOUTH BEND IN 1.00 IN HAIL
07/06/03 ST. JOSEPH REPORTED FROM SOUTH BEND
AIRPORT
WAMSLEYLocal storm report, Jul 6, 4:30 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT....CORRECTION ON LAST REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0430 PM EST SUN JUL 06 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0426 PM MEDARYVILLE IN 1.00 IN HAIL
07/06/03 PULASKI REPORTED BY AMATEUR RADIO
0425 PM 1 N SOUTH BEND IN 2.50 IN HAIL
07/06/03 ST. JOSEPH REPORTED BY TRAINED
SPOTTER. NORTH OF TOWN
0423 PM 2 E SOUTH BEND IN 1.00 IN HAIL
07/06/03 ST. JOSEPH REPORTED FROM SOUTH BEND
AIRPORT BY STORM SPOTTER
WAMSLEYThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 2:24 PM EST | Severe Thunderstorm Warning | IWX | Pulaski | 66 min |
| Jul 6, 2:47 PM EST | Flash Flood Warning | IWX | White | 118 min |
| Jul 6, 2:50 PM EST | Severe Thunderstorm Warning | IWX | Starke | 55 min |
| Jul 6, 3:36 PM EST | Severe Thunderstorm Warning | IWX | Cass, White | 54 min |
| Jul 6, 3:39 PM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 51 min |
| Jul 6, 4:00 PM EST | Flash Flood Warning | IWX | Pulaski | 2 hr |
| Jul 6, 4:12 PM EST | Severe Thunderstorm Warning | IWX | Whitley | 63 min |
| Jul 6, 4:44 PM EST | Severe Thunderstorm Warning | IWX | Huntington | 46 min |
| Jul 6, 4:59 PM EST | Flash Flood Warning | IWX | Starke | 61 min |
| Jul 6, 5:15 PM EST | Flash Flood Warning | IWX | Huntington | 2 hr |
| Jul 6, 5:40 PM EST | Flash Flood Warning | IWX | Adams, Wells | 2 hr |
| Jul 6, 5:45 PM EST | Flash Flood Warning | IWX | White | 2 hr |
| Jul 6, 5:52 PM EST | Severe Thunderstorm Warning | IWX | Adams | 23 min |
| Jul 6, 6:59 PM EST | Severe Thunderstorm Warning | IWX | LaPorte | 46 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.